USMLE Forums banner
1 - 6 of 6 Posts

·
Registered
Joined
·
1 Posts
Discussion Starter · #1 ·
Digitalis toxicity

The family of medications derived from the leaves of Digitalis lanata, purpurea, i.e., white and purple foxglove plant-Digitalis, Digoxin, and Lanoxin (trade name) -- is used to treat Heart Failure and supraventricular heart arrythmias (Rapid Heartbeats that originate from the upper heart).
These medications work by paralyzing the Na-K ATPase pump in the contractile cells of the heart. This in turn causes excess Sodium (Na) to accumulate in the cells. To compensate, the Na-Ca pump is activated. This results in an increased level of Calcium in the cells. Calcium is the primary ion involved in contraction. The net result is increased contractility (time to respond to stimuli) of the heart muscle.
Digitalis/Digoxin may cause minor toxic symptoms at twice the effective therapeutic level. It may cause death at five to ten times the effective therapeutic level. As listed below, some conditions may lower the threshold of Digitalis/Digoxin toxicity, while some medications may increase the levels of Digitalis/Digoxin.

Mild toxicity
Nausea/vomiting
Loss of appetite
Vision changes (yellow vision)
Unusual sensations
Heart palpitations/irregularities
Lightheadedness
Fainting
Fatigue
Weight loss
Enlarged male breasts
Mental changes
Cardiac Arrest

Examination:
Heart exam -- may be irregular and/or Slow Heart Rate
EKG may show heart block of all types, premature ventricular beats, bigeminy, ventricular tachycardia, or Ventricular Fibrillation. There is a phenomenon called the "Digoxin effect," which does not represent toxicity, but causes changes to T waves that may occur at therapeutic levels.
Laboratory:
Digoxin level
Potassium, Magnesium, and Calcium levels should be checked -- as should a chemistry panel.
Cardiac enzymes may be checked if there is concern that Myocardial Infarction may have occurred.

Hypokalemia (low Potassium) -- is the most common cause of increased toxicity.
- Patients with Heart Failure are often put on diuretics ("water pills"), which can deplete Potassium.

Myocardial Infarction (heart attack)
Myocardial Ischemia
Hypercalcemia (high Calcium level)
Electrical cardioversion
Hypothyroidism
Hypoxemia (low oxygen levels in blood)
Renal insufficiency
Hypomagnesemia (low Magnesium)
Elderly

Severe toxicity --Digibind, which effectively binds up the Digoxin in the body. It can be lifesaving in severe cases
Ventricular cardiac arrhythmias -- Lidocaine or Phenytoin is given intravenously. Potassium supplementation-cautiously as needed.
Rapid cardiac supraventricular arrhythmias --beta blocker, withdrawal of digoxin, Potassium supplementation cautiously, as needed
Heart block -- Atropine or isoproterenol intravenously, or transcutaneous external cardiac pacemaker. Potassium supplementation should not be employed.

Medications that may increase the Digoxin/Digitalis level
Verapamil
Quinidine
Amiodarone
Propafenone
 

·
Registered
Joined
·
13 Posts
Why does hypokalemia worsen Digoxin toxicity?

Hey all! So I understand Digoxin's MOA and, alongside, why pts on diuretics are at risk for hypokalemia. But I just can't seem to put the two together. Does anyone know why specifically hypokalemia would worsen Digoxin toxicity?

Thank you!
 

·
Registered
Joined
·
1 Posts
Digitalis toxicity

The family of medications derived from the leaves of Digitalis lanata, purpurea, i.e., white and purple foxglove plant-Digitalis, Digoxin, and Lanoxin (trade name) -- is used to treat Heart Failure and supraventricular heart arrythmias (Rapid Heartbeats that originate from the upper heart).
These medications work by paralyzing the Na-K ATPase pump in the contractile cells of the heart. This in turn causes excess Sodium (Na) to accumulate in the cells. To compensate, the Na-Ca pump is activated. This results in an increased level of Calcium in the cells. Calcium is the primary ion involved in contraction. The net result is increased contractility (time to respond to stimuli) of the heart muscle.
Digitalis/Digoxin may cause minor toxic symptoms at twice the effective therapeutic level. It may cause death at five to ten times the effective therapeutic level. As listed below, some conditions may lower the threshold of Digitalis/Digoxin toxicity, while some medications may increase the levels of Digitalis/Digoxin.

Mild toxicity
Nausea/vomiting
Loss of appetite
Vision changes (yellow vision)
Unusual sensations
Heart palpitations/irregularities
Lightheadedness
Fainting
Fatigue
Weight loss
Enlarged male breasts
Mental changes
Cardiac Arrest

Examination:
Heart exam -- may be irregular and/or Slow Heart Rate
EKG may show heart block of all types, premature ventricular beats, bigeminy, ventricular tachycardia, or Ventricular Fibrillation. There is a phenomenon called the "Digoxin effect," which does not represent toxicity, but causes changes to T waves that may occur at therapeutic levels.
Laboratory:
Digoxin level
Potassium, Magnesium, and Calcium levels should be checked -- as should a chemistry panel.
Cardiac enzymes may be checked if there is concern that Myocardial Infarction may have occurred.

Hypokalemia (low Potassium) -- is the most common cause of increased toxicity.
- Patients with Heart Failure are often put on diuretics ("water pills"), which can deplete Potassium.

Myocardial Infarction (heart attack)
Myocardial Ischemia
Hypercalcemia (high Calcium level)
Electrical cardioversion
Hypothyroidism
Hypoxemia (low oxygen levels in blood)
Renal insufficiency
Hypomagnesemia (low Magnesium)
Elderly

Severe toxicity --Digibind, which effectively binds up the Digoxin in the body. It can be lifesaving in severe cases
Ventricular cardiac arrhythmias -- Lidocaine or Phenytoin is given intravenously. Potassium supplementation-cautiously as needed.
Rapid cardiac supraventricular arrhythmias --beta blocker, withdrawal of digoxin, Potassium supplementation cautiously, as needed
Heart block -- Atropine or isoproterenol intravenously, or transcutaneous external cardiac pacemaker. Potassium supplementation should not be employed.

Medications that may increase the Digoxin/Digitalis level
Verapamil
Quinidine
Amiodarone
Propafenone
The inactivation of Na-K ATPase increases the intracellular conc. of Na. This in turn inhibits(not activates):confused: the 3Na-Ca exchanger which leads to increased intracellular conc. of Ca and the subsequent ionotropy......
 

·
Registered
Joined
·
8 Posts
digitalis can cause almost any cardiac arrhythmia except mobitz type 2 block and atrial flutter


most characteristic arrhythmia due to its toxicity is non paroxysomal SVT with av block

MC is premature beats and V bigeminy
 

·
Registered
Joined
·
86 Posts
Hey all! So I understand Digoxin's MOA and, alongside, why pts on diuretics are at risk for hypokalemia. But I just can't seem to put the two together. Does anyone know why specifically hypokalemia would worsen Digoxin toxicity?

Thank you!
Digoxin binds to the potassium site on the Na/K pump, in other words digoxin and potassium are competing for the same binding site. Less potassium, less competition for digoxin, more digoxin bound to the Na/K pump, more effect.
 
1 - 6 of 6 Posts
Top